Affordable Access

Adverse reactions to trimethoprim-sulfamethoxazole in patients with the acquired immunodeficiency syndrome.

Authors
Type
Published Article
Journal
Annals of Internal Medicine
0003-4819
Publisher
American College of Physicians
Publication Date
Volume
100
Issue
4
Pages
495–499
Identifiers
PMID: 6230976
Source
Medline

Abstract

We reviewed the charts of 38 patients with the acquired immunodeficiency syndrome who were treated for Pneumocystis carinii pneumonia. Only 5 of 37 patients started on trimethoprim-sulfamethoxazole were able to complete treatment; in 29 patients drug toxicity occurred and in 19 treatment was changed due to adverse reactions that included rash, fever, neutropenia, thrombocytopenia, and transaminase elevation. Pentamidine was given to 30 patients (1 as initial treatment); toxicity occurred in 13 but only 4 required a change in drug. Adverse reactions from pentamidine included fever, rash, neutropenia, transaminase elevation, azotemia, and hypoglycemia. Patients received trimethoprim-sulfamethoxazole a median of 9.5 days, and pentamidine, a median of 12.5 days. Toxicity from trimethoprim-sulfamethoxazole appeared earlier than toxicity associated with pentamidine (7.5 versus 9.5 days of treatment). In patients with the acquired immunodeficiency syndrome, trimethoprim-sulfamethoxazole has a higher incidence of adverse reactions than pentamidine (p less than 0.005).

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments
F